Applied Mathematics
Vol. 4  No. 10 (2013) , Article ID: 37853 , 5 pages DOI:10.4236/am.2013.410195

Existence of Positive Solutions for Boundary Value Problem of Nonlinear Fractional q-Difference Equation*

Liu Yang

Department of Mathematics and Computing Sciences, Hengyang Normal University, Hengyang, China


Copyright © 2013 Liu Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Received April 14, 2013; revised May 14, 2013; accetped May 21, 2013

Keywords: Fractional q-Difference Equation; Positive Solution; Fixed Point Theorems on Cone


In this paper, we investigate the existence of positive solutions for a class of nonlinear q-fractional boundary value problem. By using some fixed point theorems on cone, some existence results of positive solutions are obtained.

1. Introduction

Considering the following boundary value problem of nonlinear fractional q-difference equation:


where is a nonnegative continuous function and is the fractional q-derivative of the Riemann-Liouville type.

Fractional differential calculus is a discipline to which many researchers are dedicating their time, perhaps because of its demonstrated applications in various fields of science and engineering [1]. Recently, there are many papers dealing with the boundary value problem of fractional differential equations, see [2-5] and references therein.

The q-difference calculus or quantum calculus is an old subject that was initially developed by Jackson [6,7], and basic definitions and properties of q-difference calculus can be found in [8]. The fractional q-difference calculus had its origin in the works by Al-Salam [9] and Agarwal [10]. More recently, maybe due to the explosion in research within the fractional differential calculus setting, new developments in this theory of fractional qdifference calculus were made, see [11,12].

The question of the existence of positive solutions for fractional q-difference boundary value problems is in its infancy, see [13-16]. No contributions exist, as far as we know, concerning the existence of positive solutions for problem (P).

This paper is organized as follows. In Section 2, some preliminaries are presented. In Section 3, we discuss the existence of positive solutions for problem (P).

2. Preliminaries

Let and define


The q-analogue of the power function with is


More generally, if, then


Note that, if then. The q-gamma function is defined by


and satisfies The q-derivative of a function is here defined by


and q-derivative of higher order by


The q-integral of a function defined in the interval is given by


If and defined in the interval, its integral from to is defined by


Remark 2.1. (see [17]) If and on, then

Similarly as done for derivatives, an operator can be defined, namely,


The fundamental theorem of calculus applies to these operators and, i.e.,


and if is continuous at, then


Basic properties of the two operators can be found in [14]. We now point out three formulas that will be used later (denotes the derivative with respect to variable)

Remark 2.2. (see [14]) We note that if and, then


Definition 2.3. (see [10]) Let and be a function defined on. The fractional q-integral of the Riemann-Liouville type is and


Definition 2.4. (see [14-16]) The fractional q-derivative of the Riemann-Liouville type of order is defined by and


where is the smallest integer greater than or equal to.

Next, we list some properties that are already known in the literature.

Lemma 2.5. (see [14-16]) Let and be a function defined on, Then, the next formulas hold:



Lemma 2.6. (see [14-16]) Let and be a positive integer. Then, the following equality holds:


Let, in view of Lemma 2.5 and Lemma 2.6, we see that

for some constants Using the boundary condition we have Differentiating both side of the above equality, one gets


Using the boundary condition, we have similarly, we have From


and boundary value problem, one can obtain


Putting all things together we finally have


If we define a function by


Hence, in order to solve the problem (P), it is sufficient to find positive solutions of the following integral equation


Some properties of the function needed in the sequel are now stated and proved.

Lemma 2.7. Function defined above satisfies the following conditions:



Proof. Let




It is clear that. Now,. For, in view of (2.3) and Remark 2.2, we have


Therefore,. Moreover,


i.e., is an increasing function of x. Obviously, is increasing in x, therefore, is an increasing function of x for fixed This concludes the proof of (2.22).

Suppose now that then


If, then


and this finishes the proof of (2.23).

Let be the Banach space endowed with norm Define the cone by

It follows from the non-negativeness and continuity of and that the operator defined by


is completely continuous [18]. Moreover, for in view of (2.22) and (2.23), we have on and


that is

Lemma 2.8. (see [19]) Let be a Banach space, a cone, and two bounded open balls of centered at the origin with. Suppose that is a completely continuous operator such that either 1)

or 2) holds. Then has a fixed point in

3. Main Results

Let where will be defined later.

Theorem 3.1. Suppose that is a nonnegative continuous function on. In addition, suppose that one of the following two conditions holds:



Then problem (P) has at least one positive solution.

Proof. Note that the operator is completely continuous. Now, assume that condition (H1) holds. Since

, there exists an such that


where the constant such that



This, together with the definitions of and Lemma 2.7, implies that for any


That is, for any

On the other hand, fromit follows that there exists a such that


where the constant satisfies


Let. Then we have


Let and

, then


Thus, the operator satisfies condition of Lemma 2.8. Consequently, the operator has at least one fixed point, which is one positive solution of the problem (P).

Next, we suppose that condition (H2) holds. The proof is similar to that of the case in which (H1) holds and will only be sketched here. Let with. Select two positive constants with and, respectively. Then, there exist two positive constants and such that



It follows from that for,


In addition, let. If, then




In view of Remark 2.1, for, we have


Thus, for. Consequently, the operator has at least one fixed point , which is one positive solution of the problem (P).

Example 3.2

where Obviously,

Thus, by the first part of Theorem 3.1, we can get that the problem above has at least one positive solution.


  1. I. Podlubny, “Fractional Differential Equations,” Academic Press, San Diego, 1999.
  2. M. El-Shahed, “Existence of Solution for a Boundary Value Problem of Fractional Order,” Advances in Applied Mathematical Analysis, Vol. 2, No. 1, 2007, pp. 1-8.
  3. S. Zhang, “Existence of Solution for a Boundary Value Problem of Fractional Order,” Acta Mathematica Scientia, Vol. 26, No. 2, 2006, pp. 220-228.
  4. M. El-Shahed and F. M. Al-Askar, “On the Existence of Positive Solutions for a Boundary Value Problem of Fracntional Order,” International Journal of Mathematical Analysis, Vol. 4, No. 13-16, 2010, pp. 671-678.
  5. Z. B. Bai and H. S. Lü, “Positive Solutions for Boundary Value Problem of Nonlinear Fractional Differential Equation,” Journal of Mathematical Analysis and Applications, Vol. 311, No. 2, 2005, pp. 495-505.
  6. F. H. Jackson, “On q-Functions and a Certain Difference Operator,” Transactions of the Royal Society Edinburgh, Vol. 46, No. 2, 1909, pp. 253-281.
  7. R. Jackson, “On q-Definite Integrals,” Quarterly Journal of Pure and Applied Mathematics, Vol. 41, 1910, pp. 193-203.
  8. V. Kac and P. Cheung, “Quantum Calculus,” Springer, New York, 2002.
  9. W. A. Al-Salam, “Some Fractional q-Integrals and qDerivatives,” Proceedings of the Edinburgh Mathematical Society, Vol. 15, No. 2, 1967, pp. 135-140.
  10. R. P. Agarwal, “Certain Fractional q-Integrals and qDerivatives,” Mathematical Proceedings of the Cambridge Philosophical Society, Vol. 66, No. 2, 1969, pp. 365-370.
  11. P. M. Rajkovi, S. D. Marinkovi and M. S. Stankovi, “On q-Analogues of Caputo Derivative and Mittag-Leffler Function,” Fractional Calculus Applied Analysis, Vol. 10, No. 4, 2007, pp. 359-373.
  12. F. M. Atici and P. W. Eloe, “Fractional q-Calculus on a Time Scale,” Journal of Nonlinear Mathematical Physics, Vol. 14, No. 3, 2007, pp. 333-370.
  13. M. El-Shahed and H. A. Hassan, “Positive Solutions of q-Difference Equation,” Proceedings of the American Mathematical Society, Vol. 138, No. 5, 2010, pp. 1733- 1738.
  14. R. A. C. Ferreira, “Nontrivial Solutions for Fractional qDifference Boundary Value Problems,” Electronic Journal of Qualitative Theory of Differential Equations, No. 70, 2010, pp. 1-10.
  15. R. A. C. Ferreira, “Positive Solutions for a Class of Boundary Value Problems with Fractional q-Differences,” Computers and Mathematics with Applications, Vol. 61, No. 2, 2011, pp. 367-373.
  16. M. El-Shahed and F. M. Al-Askar, “Positive Solutions for Boundary Value Problem of Nonlinear Fractional q-Differences,” ISRN Mathematical Analysis, Vol. 2011, 2011, pp. 1-12.
  17. H. Gauchman, “Integral Inequality in q-Calculus,” Computers & Mathematics with Applications, Vol. 47, No. 2-3, 2004, pp. 281-300.
  18. M. D. Rus, “A Note on the Existence of Positive Solutions of Fredholm Integral Equations,” Fixed Point Theory, Vol. 5, No. 2, 2004, pp. 369-377.
  19. D. J. Guo and V. Lakshmikantham, “Nonlinear Problems in abstrAct Cones,” Academic Press, San Diego, 1988.


*This work was supported by the Natural Science Foundation of Hunan Province (12JJ9001), Hunan Provincial Science and Technology Department of Science and Technology Project (2012SK3117) and Construct program of the key discipline in Hunan Province.